How frequently and how soon should we screen our patients for the presence of antimalarial retinopathy?
Version of Record online: 5 FEB 2002
Copyright © 2002 by the American College of Rheumatology
Arthritis & Rheumatism
Volume 46, Issue 2, page 561, February 2002
How to Cite
Alarcón, G. S. (2002), How frequently and how soon should we screen our patients for the presence of antimalarial retinopathy?. Arthritis & Rheumatism, 46: 561. doi: 10.1002/art.10054
- Issue online: 5 FEB 2002
- Version of Record online: 5 FEB 2002
To the Editor:
In 1996, the American College of Rheumatology published guidelines for monitoring drug therapy for rheumatoid arthritis (RA) (1). Baseline and subsequent frequent (every 6–12 months) ophthalmologic examinations were recommended to monitor patients receiving hydroxychloroquine (HCQ) therapy. Since then, the need to monitor HCQ therapy so closely has been called into question (2–4). It has been argued that, given the fact that HCQ retinal toxicity occurs preferentially in elderly patients receiving HCQ in a daily dosage of >6.5 mg/kg body weight and only after a given time period (4 years of treatment), such frequent examinations are not necessary. In addition, these examinations may not be cost effective, given the large number of patients that must be examined in order to detect a single case of antimalarial retinopathy. This caveat may apply particularly to young patients who are receiving a dosage lower than that noted above.
Bienfang et al (5) have made a compelling argument for not relaxing these guidelines (6, 7). They recently described 6 patients with HCQ retinopathy, all of whom had regularly received ophthalmologic followup at a large academic health center. These cases involved members of a patient population that had been screened every 6 months for HCQ toxicity over a 25-year period by one ophthalmologist, who examines ∼120 patients annually for HCQ toxicity. The mean daily dosage of HCQ given to these 6 patients had not exceeded the threshold dosage of 6.5 mg/kg body weight. Early detection of this retinopathy is quite important, since no long-lasting visual impairment (8) occurs if HCQ is discontinued immediately after the lesion (premaculopathy) is detected.
The following case report documents the early occurrence of antimalarial retinopathy in a young woman who received less than the above-mentioned threshold dosage of HCQ for a relatively short period of time. This case further reinforces the need to maintain the existing ACR guidelines for monitoring this complication.
The patient was a 35-year-old African American woman weighing 296 pounds (134.5 kg) in whom systemic lupus erythematosus (SLE) was diagnosed. She had both mucocutaneous and articular manifestations of SLE and positive serologic findings. Therapy with HCQ (400 mg/day, ∼3 mg/kg body weight) was started. Prior to initiation of HCQ therapy, the patient had a baseline ophthalmologic evaluation, with normal results. She returned 3 months later, and significant improvement of her articular and mucocutaneous symptoms was noted. The patient missed her next 2 appointments for rheumatologic examination and 1 for ophthalmologic evaluation. She presented again 9 months after beginning treatment with HCQ; she reported feeling good and had no overt evidence of ocular toxicity. At this time, she was again told that she needed to have her eyes examined. By the time the ophthalmologic evaluation was finally performed (a month after her visit to the rheumatologist), she had started to note some difficulty reading printed material but had no other ocular symptoms. Typical “bull's eye” lesions were observed, and HCQ was discontinued.
In short, the data presented and reviewed do not support relaxing the guidelines on ophthalmologic monitoring in patients with rheumatic diseases who are receiving antimalarial therapy. Neither a low dose of HCQ, short duration of therapy, nor young age precludes the occurrence of antimalarial retinopathy (1, 8–10). It is tempting to speculate that antimalarial retinopathy is more common in patients with SLE than in those with RA or juvenile RA, but neither the literature nor our own experience may allow us to reach such a conclusion at this time.
- 1American College of Rheumatology Ad Hoc Committee on Clinical Guidelines. Guidelines for monitoring drug therapy in rheumatoid arthritis. Arthritis Rheum 1996; 39: 723–31.
- 2Incidence of hydroxychloroquine retinopathy in 1,207 patients in a large multicenter outpatient practice. Arthritis Rheum 1997; 40: 1482–6., , , , , .
- 3Detection and prevention of maculopathy associated with antimalarial agents. Int Ophthalmol Clin 1999; 39: 49–57..
- 4Hydroxychloroquine retinopathy: is screening necessary? BMJ 1998; 316: 716–7., .
- 5Hydroxychloroquine retinopathy despite regular ophthalmologic evaluation: a consecutive series. J Rheumatol 2000; 27: 2703–6., , , .
- 6Retinal toxicity in long term hydroxychloroquine treatment. Ann Rheum Dis 1996; 55: 187–9., , , , .
- 7Hydroxychloroquine toxicity despite normal dose therapy. Ann Ophthalmol 1993; 25: 385–8., , .
- 8Long-term course of antimalarial maculopathy after cessation of treatment. Can J Ophthalmol 1992; 27: 237–9..
- 9Ophthalmologic considerations in using antimalarials in the United States. Lupus 1996; 5 Suppl 1: S73–4..
- 10Ophthalmologic safety profile of antimalarial drugs. Lupus 1993; 2 Suppl 1: S17–9., .
Graciela S. Alarcón MD, MPH*, * University of Alabama at Birmingham